Illinois, 2004

Flood in Illinois, March 6 to 12, 2004

March 6 to 12, 2004 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Big Muddy River occurred. 58 feet during the evening of the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Big Muddy River occurred. At Murphysboro, where flood stage is 16 feet, the river crested at 19.58 feet during the evening of the 9th. This resulted in minor flooding of some bottomland along the river, mostly woods and fields. No damage occurred. The high water levels were due partly to backwater from the Mississippi River, which was also running near flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 2:00 AM CST, 7 hours earlier.

Area forecast discussion, Mar 6, 2:00 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CST SAT MAR 6 2004

.DISCUSSION...

00Z MODELS OFFER LITTLE CHANGE IN FORECAST. NEAR TERM CHALLENGE WL
BE CLEAR-OUT OF CLOUDS THAT NOW EXTEND AS FAR WEST AS WRN MO. BOTH
MOS AND TIME/HEIGHT CROSS SECTIONS SHOW IT CLEARING BY THIS
PM...EVEN IN THE EAST...AS UPR WAVE RACES UP OH VALLEY AND UPR RIDGE
BUILDS IN ITS WAKE.

AFTER THAT BASIC NW FLOW PATTERN DEVELOPS AND KEEPS SYSTEMS...OR AT
LEAST UPPER PERTURBATIONS...RACING THRU EVERY 6-12 HRS. THE MAIN
EFFECTS WL BE NORTH AND EAST WHERE THERE WL BE MORE CLOUDINESS AND A
SMALL CHC PCPN...WITH THE OPPOSITE FURTHER SOUTH AND WEST. THIS WL
LIKEWISE CREATE A MID RANGE FORECAST WHERE THE TEMP GRADIENT IS
GREATER THAN NORMAL FROM WRN PTNS TO ERN PTNS OF THE FA. NONE OF THE
AFOREMENTIONED IS ANY CHANGE FROM THE GOING FORECAST INCLUDING THE
PCPN CHANCES AND TIMING...NAMELY NORTH AND EAST. ALSO MODELS GIVE NO
COMPELLING REASON TO CHANGE PCPN FORECAST OF SLGT CHC R OR S TUE
NIGHT WITH MOST SURFACE TEMPS IN M-U30S...SO WELL KEEP THAT GOING
TOO.

LONG TERM PCPN CHANCES LOOK THE SAME TOO AND HAVE ADJUSTED TEMPS TO
REFLECT LATEST MEX GUIDANCE. NEAR TERM MOS MAV IS MORE CONSISTENT
EXCEPT FOR THE FIRST PERIOD...SO WE MOVE FROM FWC 1ST PERIOD TO MAV
QUICKLY THEREAFTER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&
Hazardous weather outlook, Mar 6, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SAT MAR 6 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
500 AM CST SAT MAR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS EXPECTED ON THE ST. FRANCIS AND BIG MUDDY RIVERS. SEE THE
LATEST RIVER STATEMENTS / SDFFLSPAH / FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING IS EXPECTED TO CONTINUE ON THE BIG MUDDY RIVER. SEE
THE LATEST RIVER STATEMENTS / SDFFLSPAH / FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
March 6, 9:00 AM CST to March 12, 6:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386993.